Alert archive / Nevada / Wind Chill Warnings in 2016
Wind Chill Warning 1, NWS Elko, NV
NWS Elko, NV issued this wind chill warning at Jan 1, 2016, 2:42 AM PST for Eureka County, Lander County, White Pine County, Nevada. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2016, 2:42 AM PST (10:42 UTC)
- Expired
- Jan 1, 2016, 9:00 AM PST
- In force
- 6 hr
- Issued by
- NWS Elko, NV
Counties Eureka County, NV, Lander County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 123 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720 WWUS45 KLKN 011042 WSWLKN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 242 AM PST FRI JAN 1 2016 NVZ035-012245- /O.UPG.KLKN.WC.Y.0003.000000T0000Z-160101T1700Z/ /O.NEW.KLKN.WC.W.0001.160101T1042Z-160101T1700Z/ /O.NEW.KLKN.WC.Y.0001.160102T0800Z-160102T1700Z/ WHITE PINE COUNTY- INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS... GREAT BASIN NATIONAL PARK 242 AM PST FRI JAN 1 2016 ...WIND CHILL WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING... ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT UNTIL 9 AM PST THIS MORNING. A WIND CHILL ADVISORY HAS ALSO BEEN ISSUED. THIS WIND CHILL ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST SATURDAY. * WIND CHILL VALUES...THIS MORNING...35 TO 45 DEGREES BELOW ZERO. SATURDAY MORNING...20 TO 30 DEGREES BELOW ZERO. * TIMING...COLDEST WIND CHILLS WILL BE BETWEEN 3 AND 8 AM THIS MORNING AND ALSO SATURDAY MORNING. * LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK * IMPACTS...DIRECT EXPOSURE TO TEMPERATURES THIS COLD FOR EVEN A SHORT TIME CAN EASILY LEAD TO FROSTBITE OR HYPOTHERMIA. DRESS APPROPRIATELY IN LAYERS OR STAY INDOORS. TAKE EXTRA CARE TO PROTECT PETS. REMEMBER THAT WATER BOWLS FREEZE RAPIDLY IN THIS WEATHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ NVZ037-011700- /O.NEW.KLKN.WC.W.0001.160101T1042Z-160101T1700Z/ SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- INCLUDING THE FOLLOWING LOCATIONS...AUSTIN...AUSTIN SUMMIT... EUREKA...DIAMOND VALLEY...PINTO SUMMIT 242 AM PST FRI JAN 1 2016 ...WIND CHILL WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT UNTIL 9 AM PST THIS MORNING. * WIND CHILL VALUES...30 TO 40 DEGREES BELOW ZERO...MAINLY IN SOUTHERN EUREKA COUNTY. * TIMING...COLDEST WIND CHILLS WILL BE FROM 3 AM TO 8 AM THIS MORNING. * LOCATIONS INCLUDE: AUSTIN...AUSTIN SUMMIT...EUREKA...DIAMOND VALLEY...PINTO SUMMIT * IMPACTS...DIRECT EXPOSURE TO TEMPERATURES THIS COLD FOR EVEN A SHORT TIME CAN EASILY LEAD TO FROSTBITE OR HYPOTHERMIA. DRESS APPROPRIATELY IN LAYERS OR STAY INDOORS. TAKE EXTRA CARE TO PROTECT PETS. REMEMBER THAT WATER BOWLS FREEZE RAPIDLY IN THIS WEATHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$
1 follow-up statement
212 WWUS45 KLKN 011715 WSWLKN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 915 AM PST FRI JAN 1 2016 NVZ035-011900- /O.EXP.KLKN.WC.W.0001.000000T0000Z-160101T1700Z/ /O.NEW.KLKN.WC.Y.0002.160101T1715Z-160101T1900Z/ /O.CON.KLKN.WC.Y.0001.160102T0800Z-160102T1700Z/ WHITE PINE COUNTY- INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL... CONNORS PASS...GREAT BASIN NATIONAL PARK 915 AM PST FRI JAN 1 2016 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM PST THIS MORNING... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST SATURDAY... ...WIND CHILL WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM PST THIS MORNING. * WIND CHILL VALUES...THIS MORNING...20 TO 30 DEGREES BELOW ZERO. SATURDAY MORNING...20 TO 30 DEGREES BELOW ZERO. * TIMING...COLD WIND CHILLS WILL CONTINUE THROUGH 11 AM THIS MORNING. COLDEST WIND CHILLS RETURNING TONIGHT WILL BE BETWEEN 3 AM AND 8 AM SATURDAY MORNING. * LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK * IMPACTS...DIRECT EXPOSURE TO TEMPERATURES THIS COLD FOR EVEN A SHORT TIME CAN EASILY LEAD TO FROSTBITE OR HYPOTHERMIA. DRESS APPROPRIATELY IN LAYERS OR STAY INDOORS. TAKE EXTRA CARE TO PROTECT PETS. REMEMBER THAT WATER BOWLS FREEZE RAPIDLY IN THIS WEATHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... && PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ NVZ037-011900- /O.EXP.KLKN.WC.W.0001.000000T0000Z-160101T1700Z/ /O.NEW.KLKN.WC.Y.0002.160101T1715Z-160101T1900Z/ SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- INCLUDING THE FOLLOWING LOCATIONS...AUSTIN...AUSTIN SUMMIT... EUREKA...DIAMOND VALLEY...PINTO SUMMIT 915 AM PST FRI JAN 1 2016 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM PST THIS MORNING... ...WIND CHILL WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM PST THIS MORNING. * WIND CHILL VALUES...20 TO 30 DEGREES BELOW ZERO...MAINLY IN SOUTHERN EUREKA COUNTY. * TIMING...COLD WIND CHILLS WILL CONTINUE THROUGH 11 AM. * LOCATIONS INCLUDE: AUSTIN...AUSTIN SUMMIT...EUREKA...DIAMOND VALLEY...PINTO SUMMIT * IMPACTS...DIRECT EXPOSURE TO TEMPERATURES THIS COLD FOR EVEN A SHORT TIME CAN EASILY LEAD TO FROSTBITE OR HYPOTHERMIA. DRESS APPROPRIATELY IN LAYERS OR STAY INDOORS. TAKE EXTRA CARE TO PROTECT PETS. REMEMBER THAT WATER BOWLS FREEZE RAPIDLY IN THIS WEATHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... && PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ LW
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind chill warning went out at Dec 31, 2:47 PM PST, 11 hours 55 minutes earlier.
Area forecast discussion, Dec 31, 2:47 PM PST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 247 PM PST THU DEC 31 2015 .SYNOPSIS...BITTER COLD CONDITIONS CONTINUE BEFORE TEMPERATURES MODERATE BY THE WEEKEND. SNOW CHANCES INCREASE THE BEGINNING OF NEXT WEEK WITH HIGH TEMPERATURES CLIMBING TO NEAR AVERAGE. && .SHORT TERM...THIS MORNING THROUGH SUNDAY. 1040-1042MB SFC HIGH PRESSURE CENTERED OVER NORTHEASTERN NV HAS BROUGHT AN ARCTIC AIRMASS INTO NORTHERN NV...PRODUCING WIDESPREAD SUB-ZERO OVERNIGHT LOWS THIS MORNING...WITH NEARLY -30F TEMPS ALONG US93 IN NORTHERN ELKO COUNTY. THE PSEUDO ARCTIC BOUNDARY IS OVER CENTRAL NV WHERE A TIGHT 280K POTENTIAL TEMPERATURE GRADIENT EXIST. THIS IS CREATING JUST BARLEY ENOUGH LIFT TO SPIT OUT SOME FLURRIES IN SOUTHERN WHITE PINE COUNTY AND IN NORTHERN NYE COUNTIES. ALONG WITH THE BITTER TEMPS...PATCHY FREEZING FOG DUE TO RESIDUE LOW LEVEL MOISTURE REMAINS IN SOME SPOTS. ALOFT...BLOCKING PATTERN HAS ESTABLISHED ITSELF OFF THE WEST COAST WITH THE AREA UNDER THE 500MB TROF PORTION OF AN OMEGA BLOCK. THIS PATTERN TYPICALLY LEADS TO WARMER CONDITIONS IN WESTERN CANADA THAN IN NORTHERN NV. SPECIFICALLY...TONIGHT...ONCE AGAIN BITTER COLD NIGHT TO CELEBRATE THE NEW YEAR WITH SUB-ZERO LOWS FOR MOST LOCATIONS. THE WARMEST READINGS ARE EXPECTED IN NYE COUNTY...WHILE THE COLDEST ARE IN NORTHERN ELKO COUNTY WHERE LOWS WILL LIKELY DROP BELOW -30F IN THE COLDEST VALLEYS. A RECORD LOW IS CERTAINLY POSSIBLE IN ELKO AS THE CURRENT RECORD STANDS AT -15F. BESIDE THE TEMPS...DANGEROUS WINDCHILL PERSIST IN WHITE PINE COUNTY WHERE A WIND CHILL ADV IS IN EFFECT. ISOLATED POCKETS OR SHORT TIME PERIODS OF SUB -25F WINDCHILL ARE ALSO POSSIBLE IN OTHER AREAS AS WELL. FINALLY...INCLUDED PATCHY FOG IN MANY LOCATIONS...ALTHOUGH NOT EXPECTED TO COVER AS MANY VALLEYS TOMORROW WITH THE LOWER LEVELS DRYING OUT MORE. NEW YEARS DAY AND TOMORROW NIGHT...BITTER COLD CONTINUES WITH MOST AREAS CLIMBING INTO THE TEENS AND 20S...WITH COLDEST AREAS NOT CLIMBING OUT OF THE SINGLE DIGITS. ONCE AGAIN...PATCHY FOG IS POSSIBLE...MAINLY DURING THE AM HOURS. BY TOMORROW NIGHT...THE CLOSED 500MB LOW THAT IS CURRENTLY A TROF WILL BE PUSHED NORTHWARD DUE TO AN APPROACHING SYSTEM OFF THE WEST COAST. THIS WILL ALSO START TO PUSH THE "ARCTIC BOUNDARY SLOWLY BACK TO THE NORTH...BASICALLY ACTING LIKE A WARM FRONT. THEREFORE...EXPECT AN INCREASE IN CLOUD COVER FROM SOUTH TO NORTH STARTING LATE TOMORROW NIGHT. THIS SHOULD KEEP OVERNIGHT LOWS WARMER IN CENTRAL NV. IN NORTHERN NV...CLOUDS ARE LIKELY NOT TO MAKE IT IN TIME TO ENTIRELY STOP THEM FROM FALLING...BUT SHOULD PREVENT THEM FROM DROPPING AS LOW AS PREVIOUS NIGHTS. SATURDAY THROUGH SUNDAY...THE BOUNDARY CONTINUES TO LIFT NORTH...PROVIDING ENOUGH LIFT (ALONG WITH WEAK VORTICITY ADVECTION) TO GENERATE VERY LIGHT SNOW IN NORTHERN NV SATURDAY EVENING THROUGH SUNDAY AFTERNOON. NO ACCUMULATION OR IMPACTS EXPECTED FROM THIS ACTIVITY. BY SUNDAY...THE BOUNDARY IS NO LONGER DISCERNIBLE AS THE ENTIRE UPPER LEVEL FLOW IS OUT OF THE SOUTH TO SOUTHWEST. AS A RESULT...MOST AREAS WILL SEE CLOUD COVER AND WARMER TEMPS SATURDAY AND SUNDAY (30S WITH A FEW 40S IN NYE COUNTY). VALLEYS IN ELKO COUNTY WILL ONCE AGAIN STRUGGLE TO REACH THE FREEZING MARK AS THE INVERSION HOLDS IN PLACE. UNDERCUT GUIDANCE TO ACCOUNT FOR THIS. THE MTNS WILL ACTUALLY BE WARMER THAN MOST OF THE VALLEYS IN ELKO COUNTY. THE GOOD NEWS...OVERNIGHT LOWS SUNDAY MORNING WILL BE IN THE SINGLE DIGITS AND TEENS ABOVE ZERO...INSTEAD OF BELOW ZERO. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. THE PERIOD COMMENCES WITH SPLITTING UPPER TROUGH MOVING ONTO THE WEST COAST. AS TIME MOVES FORWARD MOST OF THE ENERGY WITH THIS SYSTEM DIVES TO THE SOUTHEAST INTO SOUTHERN CA AND NORTHERN BAJA CA. THE NORTHERN FRINGE OF THE MOISTURE WITH THIS SYSTEM MIGHT BRUSH CENTRAL NV SOUTH OF HIGHWAY 50 FOR A FEW SNOW SHOWERS MONDAY. A SECOND UPPER TROUGH WILL BRING MORE MOISTURE TO NORTHERN AND CENTRAL NV LATE TUE AND WED, BUT AGAIN MOST OF THE ENERGY WITH THIS SYSTEM WILL MOVE ACROSS SOUTHERN CA AND AZ, A TYPICAL EL NINO PATTERN. THE BEST CHANCE FOR SIGNIFICANT SNOW WILL BE IN CENTRAL NV, WITH CHANCES WANING AS YOU MOVE NORTH. TEMPERATURES WILL MODERATE DURING THIS TIME PERIOD AS NIGHTTIME CLOUD COVER WILL MODERATE LOW TEMPS AND WARMER AIR FROM THE SOUTH WILL BEGIN TO MIX DOWN. BY TUESDAY MOST AREAS WILL SEE HIGHS BREAK THE FREEZING MARK. && .AVIATION...NORTHEAST TO SOUTHWEST SFC PRESSURE GRADIENTS WILL BE STRONGER TONIGHT THAN LAST NIGHT, HENCE STRONGER SFC WINDS AT TAF SITES, WHICH WILL REDUCE THE LIKELIHOOD OF FOG FORMATION, ESPECIALLY AT THE KEKO TERMINAL, WHERE NORTHEAST DRAINAGE WINDS OF 5 TO 10 MPH ARE UNFAVORABLE FOR FOG FORMATION. && .LKN WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM PST FRIDAY FOR WHITE PINE COUNTY. && 85/91/91
In the hours before
Special weather statement, Dec 31, 9:27 PM PST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 927 PM PST THU DEC 31 2015 NVZ030-031-033>041-011500- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS AND EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWEST ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT... PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE... OWYHEE...SILVER ZONE PASS...WEST WENDOVER...LEE...RUBY LAKE... SECRET PASS...LAMOILLE CANYON...HARRISON PASS...ELY...RUTH... MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK... BATTLE MOUNTAIN...EMIGRANT PASS...AUSTIN...DIAMOND VALLEY... EUREKA...EUREKA AIRPORT...GARDEN PASS...GILLMAN SPRINGS... GRASS VALLEY...ELKO...SPRING CREEK...CARLIN...WELLS... RUBY VALLEY...PEQUOP SUMMIT...TONOPAH...ROUND MOUNTAIN... DUCKWATER...CURRANT SUMMIT 927 PM PST THU DEC 31 2015 ...EXTREMELY COLD TEMPERATURES EXPECTED ACROSS NORTHERN AND CENTRAL NEVADA THROUGH SATURDAY MORNING... THE EXTREME COLD WILL NOT BE LIFE THREATENING IF YOU TAKE SOME PRECAUTIONS. IT IS EASY TO GET SO COLD YOU START MAKING POOR DECISIONS. IN EXTREME COLD...BRAIN FUNCTION SLOWS DOWN. THERE IS LITTLE CHANCE FOR A STRONG WARMING TREND FOR A FEW DAYS. RESIDENTS ACROSS NORTHERN NEVADA ARE URGED TO TAKE PRECAUTIONS DUE TO THE EXTREME COLD. LIMIT YOUR OUTDOOR EXPOSURE TO A FEW MINUTES TO AVOID FROSTBITE. IF HEATING YOUR HOUSE BY PROPANE OR FUEL OIL...MAKE SURE YOUR TANKS ARE FULL. ENSURE VEHICLES ARE WINTERIZED...HAVE A STRONG BATTERY...AND IF IT IS A DIESEL MAKE SURE IT IS PLUGGED IN. DON'T FORGET YOUR PETS AND ANIMALS NEED SHELTER TO ESCAPE THE COLD AND HAVE A FRESH WATER SUPPLY. IF TRAVELING ACROSS NORTHERN NEVADA...ENSURE YOU PACK A WINTER SURVIVAL KIT. VISIT WWW.WEATHER.GOV/ELKO FOR THE LATEST WEATHER INFORMATION
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 2:42 AM PST | Wind Chill Advisory | LKN | White Pine | 30 hr |
| Jan 1, 9:15 AM PST | Wind Chill Advisory | LKN | Eureka, Lander, White Pine | 105 min |
Nearby
Wind Chill Warnings in Nevada, 2016Every wind chill warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.